“Three minutes after the administration on the spinal anaesthetic they became restless and complained of severe pain in both lower limbs and back. Their heart rate and blood pressure increased to 130bpm and 160/100 mmHg. A rapid survey of previously administered medications revealed tranexamic acid 300mg was accidentally injected into the subarachnoid space instead of 15mg of hyperbaric bupivacaine.” – case report 2021
Graeme and I sit down to do a deep dive on the serious topic of accidental neuraxial administration of tranexamic acid which may have up to 50% mortality. We discuss two papers which summarise over 40 published case reports of spinal administration and one case report of accidental epidural administration. Join us as we discuss the pharmacological mechanism of toxicity, proposed treatments and methods to minimise the risk of this occurring in the first place.
Tranexamic acid-associated intrathecal toxicity during spinal anaesthesia: A narrative review of 22 recent reports. S. Patel Eur J Anesthesiol 2023 May 1;40(5):334-342. – This article is not open access.